2009 Volume 217 Issue 4 Pages 251-257
Radiopharmaceuticals are used in nuclear medicine for diagnostic and therapeutic purposes. Many adverse reactions and false positive reactions related to radiopharmaceuticals take place every day in hospitals, but most of them are not reported. It is therefore important to understand the definition of each undesirable reaction. Adverse reactions are defined as any noxious or unintended reactions to a drug, which is administered in standard doses through the proper route for the purpose of prophylaxis, diagnosis, or treatment. False positive reactions can be defined as any imaging appearance caused by undue physiological or pathological accumulation of radiopharmaceuticals. Information concerning these undesirable reactions is limited for radiopharmaceuticals. The present study intends to be a source of information that could be accessed by all nuclear medicine staff. A review of the literature from 1957 to January 2009 was carried out using the criteria of a systematic review, established by the Cochrane Collaboration, an international non-profit organization, that provides up-to-date information about the health care. The present study has revealed that radiopharmaceuticals cause adverse reactions. Six cases of adverse reactions with radiopharmaceuticals were found: 2 cases with 18F-fluorodeoxyglucose (FDG) and 4 cases with technetium 99m (99mTc). Among the 4 cases of adverse reactions with 99mTc, one subject who received 99mTc-labeled sestamibi developed anaphylactic reactions. Moreover, a total of 8 cases with false positive reactions were found with FDG. In conclusion, a worldwide effort should be made to report as many cases as possible of adverse events and false positive reactions with radiopharmaceuticals.